iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal Medicineallergic asthmaMy 16-year-old son is allergic to tree nuts. Is it safe to use EpiPen?

Can EpiPen be safe for treating allergic responses to tree nuts?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At October 27, 2022
Reviewed AtOctober 27, 2022

Patient's Query

Hi doctor,

I have a 16-year-old son who has always been sensitive to certain tree nuts; he is learned to avoid them over the years and has been fine. He has had mild reactions to cashew, walnuts, and pecan with itchy tongue, rash around his mouth, etc. nothing alarming; those symptoms would quickly resolve with rest, water, or a dose of cough syrup when itchiness lingered. He also has seasonal pollen allergies, triggering asthma symptoms, including wheezing (when he was very young). He used a nebulizer until first or second grade (six to seven years old) and has not needed one since. He still has seasonal allergies, but his wheezing has subsided to almost nonexistent. However, now at the age of 16, his pediatrician asked me if he was allergic to anything during his last routine physical. I answered tree nuts. He added that to his blood workup, which came back with high levels of hazelnut, walnut, and pecan. We have gone to the same pediatrician for the last 16 years and never changed. With that report, his doctor wants to prescribe an EpiPen. It is not only expensive; it is overkill. Is it essential? Please offer some objective advice on this case. Thank you.

Hi,

Welcome to icliniq.com.

I understand your concern.

EpiPen (epinephrine) is essential in case of emergency, only if the allergic reaction is very severe. For those with a well-known allergy history, it is best to carry the EpiPen with them all the time because you do not know when they will have the next attack. So I agree with the physician who prescribed the EpiPen. I suggest using it in case of emergency only. Please do not hesitate to follow up for further advice about allergic reactions and emergencies.

I hope you find it helpful.

Kind regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Mahmoud Ahmed Abdelrahman Abouibrahim
Dr. Mahmoud Ahmed Abdelrahman Abouibrahim

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

allergic asthmaepipen

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy